Periodic striped ground states in Ising models with competing interactions Journal Article


Author(s): Giuliani, Alessandro; Seiringer, Robert
Article Title: Periodic striped ground states in Ising models with competing interactions
Affiliation IST Austria
Abstract: We consider Ising models in two and three dimensions, with short range ferromagnetic and long range, power-law decaying, antiferromagnetic interactions. We let J be the ratio between the strength of the ferromagnetic to antiferromagnetic interactions. The competition between these two kinds of interactions induces the system to form domains of minus spins in a background of plus spins, or vice versa. If the decay exponent p of the long range interaction is larger than d + 1, with d the space dimension, this happens for all values of J smaller than a critical value Jc(p), beyond which the ground state is homogeneous. In this paper, we give a characterization of the infinite volume ground states of the system, for p > 2d and J in a left neighborhood of Jc(p). In particular, we prove that the quasi-one-dimensional states consisting of infinite stripes (d = 2) or slabs (d = 3), all of the same optimal width and orientation, and alternating magnetization, are infinite volume ground states. Our proof is based on localization bounds combined with reflection positivity.
Journal Title: Communications in Mathematical Physics
Volume: 347
Issue 3
ISSN: 1432-0916
Publisher: Springer  
Date Published: 2016-11-01
Start Page: 983
End Page: 1007
Copyright Statement: CC BY 4.0
URL:
DOI: 10.1007/s00220-016-2665-0
Notes: Open access funding provided by Institute of Science and Technology (IST Austria). The research leading to these results has received funding from the European Research Council under the European Union’s Seventh Framework Programme ERC Starting Grant CoMBoS (Grant Agreement No. 239694), from the Italian PRIN National Grant Geometric and analytic theory of Hamiltonian systems in finite and infinite dimensions, and the Austrian Science Fund (FWF), project Nr. P 27533-N27. Part of this work was completed during a stay at the Erwin Schrödinger Institute for Mathematical Physics in Vienna (ESI program 2015 “Quantum many-body systems, random matrices, and disorder”), whose hospitality and financial support is gratefully acknowledged.
Open access: yes (OA journal)
IST Austria Authors
  1. Robert Seiringer
    118 Seiringer
Related IST Austria Work